Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2001, 9:14 PM CDT for Gaines County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2001, 9:14 PM CDT (02:14 UTC)
- Expired
- Jun 23, 2001, 9:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:30 PM CDT | Hail 0.75 | Seminole, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2824 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 240215 SVRMAF TXC165-240245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 914 PM CDT SAT JUN 23 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GAINES COUNTY IN NORTHWEST TEXAS * UNTIL 945 PM CDT * AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PAYNES CORNER...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... THE FAIRVIEW COMMUNITY...PAYNES CORNER AND SEMINOLE. HAILSTONES AS LARGE AS GOLF BALLS HAVE BEEN REPORTED WITH THIS SEVERE THUNDERSTORM 15 MILES WEST OF SEMINOLE. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME PERMITS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT QdUICKLY IF A TORNADO IS SPOTTED. LAT...LON 3271 10297 3258 10282 3255 10223 3294 10246
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:11 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jun 23, 3:11 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CDT SAT JUN 23 2001 PLENTY OF MILD CONVECTION FIRING IN NW CWA THIS AFTERNOON...MOST LIKELY ALONG SFC BOUNDARIES LEFT OVER FM LAST NIGHT/S MCS. FURTHER W...DIURNAL CONVECTION IS FIRING OVER THE HIGHER TERRAIN AS WELL. GOES SOUNDINGS SHOW NEGATIVE LI/S/GOOD CAPES AREAWIDE... WITH BEST INSTABILITIES IN THE NE ZONES. MESOETA 18Z RUN HAS A 45+KT H85 JET SETTING UP BY 09Z OVR KMAF...AND THIS SHOULD KEEP CONVECTION GOING FOR AWHILE. DIRECTIONAL SHEAR IS LOUSY AT WSMN5...AND NOT AS PRONOUNCED AT TCUN5...SO DO NOT EXPECT A REPEAT MCS AS LAST NIGHT/S. HOWEVER...CONSIDERING THE CURRENT SITUATION...WILL LEAVE 1ST PD POPS PRETTY MUCH AS THE ARE. THETA-E RIDGE TO REMAIN STRONG OVER WRN PART OF THE CWA SUN...AND CANNOT RULE OUT POPS THEN OMTNS AND ADJACENT PLAINS...CARRYING ON INTO THE EVENING. WILL CONTINUE THIS INTO MONDAY...ALTHOUGH THE RIDGE WEAKENS CONSIDERABLY BY THEN...AND ANYTHING THAT FIRES WILL BE DUE TO OROGRAPHICS/HEATING...AS UPPER LVL RIDGE ELONGATES NEWD AND SHUNTS SHORTWAVE ELSEWHERE. GUIDANCE TEMPS CONTINUE TO REMAIN TOO COOL...ESP ON OVERNIGHT LOWS. HIGHS ARE BETTER...BUT WILL REMAIN ON THE HIGH SIDE OF THEM AS WELL. WARMEST TEMPS SHOULD BE IN THE NW UNDER THE THETA-E RIDGE SUNDAY...AND COOL A LITTLE MONDAY AS RIDGE WEAKENS. EXTENDED LOOKS FINE...W/RIDGING TO PERSIST INTO NEXT WEEK...AND TEMPS TO REMAIN STAGNANT. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 71/94/69/95 3000 LSA 67/90/65/90 3000 6R6 71/95/68/92 3000 MRF 62/92/57/87 4121 CNM 70/99/67/96 3212 .MAF... TX...NONE. NM...NONE. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 42 min |
| Jun 23, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 38 min |
| Jun 23, 10:02 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.